Alert archive / Hawaii / Wind Advisories in 2009

Wind Advisory 15, NWS Honolulu, HI

March 12, 2009Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 12, 2009, 7:50 AM HST for Hawaii County, Hawaii. It took effect at Mar 12, 2009, 8:00 AM HST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Mar 12, 2009, 7:50 AM HST (17:50 UTC)
In effect from
Mar 12, 2009, 8:00 AM HST
Expired
Mar 13, 2009, 3:49 AM HST
In force
20 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 5.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2009-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2009-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 121750
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
750 AM HST THU MAR 12 2009

...STRONG AND GUSTY WINDS OVER THE BIG ISLAND SUMMITS...

.LOW PRESSURE DEVELOPING NORTH OF THE STATE WILL PRODUCE STRONG
AND GUSTY WINDS OVER THE BIG ISLAND SUMMITS. WINDS MAY BECOME
STRONGER OVER THE WEEKEND AS THE LOW MOVES CLOSER TO THE STATE.

HIZ028-130700-
/O.NEW.PHFO.WI.Y.0015.090312T1800Z-090315T0400Z/
BIG ISLAND SUMMITS-
750 AM HST THU MAR 12 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST SATURDAY. 

WEST TO NORTHWEST WINDS OF 30 TO 40 MPH WITH HIGHER GUSTS CAN BE
EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

BURKE
2 follow-up statements
000 
WWHW70 PHFO 130136
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
336 PM HST THU MAR 12 2009

...STRONG AND GUSTY WINDS OVER THE BIG ISLAND SUMMITS...

.LOW PRESSURE DEVELOPING NORTH OF THE STATE WILL PRODUCE STRONG
AND GUSTY WINDS OVER THE BIG ISLAND SUMMITS. WINDS MAY BECOME
STRONGER OVER THE WEEKEND AS THE LOW MOVES CLOSER TO THE STATE.

HIZ028-131445-
/O.CON.PHFO.WI.Y.0015.000000T0000Z-090315T0400Z/
BIG ISLAND SUMMITS-
336 PM HST THU MAR 12 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY. 

WEST TO NORTHWEST WINDS OF 30 TO 40 MPH WITH HIGHER GUSTS CAN BE
EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

BURKE
000 
WWHW70 PHFO 131349
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
349 AM HST FRI MAR 13 2009

...STRONG AND GUSTY WINDS OVER THE BIG ISLAND SUMMITS...

.A LOW NORTH OF THE STATE IS PRODUCING STRONG AND GUSTY WINDS OVER
THE BIG ISLAND SUMMITS. THE WINDS INCREASED OVERNIGHT...REQUIRING
THE UPGRADE OF A WIND ADVISORY TO THIS HIGH WIND WARNING.

HIZ028-140300-
/O.UPG.PHFO.WI.Y.0015.000000T0000Z-090315T0400Z/
/O.NEW.PHFO.HW.W.0002.090313T1349Z-090315T1600Z/
BIG ISLAND SUMMITS-
349 AM HST FRI MAR 13 2009

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST SUNDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST SUNDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

NORTHWEST WINDS OF 40 TO 60 MPH WITH HIGHER GUSTS CAN BE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

CRAIG

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 12, 4:00 AM HST, 3 hours 50 minutes earlier.

Area forecast discussion, Mar 12, 4:00 AM HST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST THU MAR 12 2009

.SYNOPSIS...
MOSTLY CLOUDY SKIES...LOCALLY BRISK NORTH WINDS...AND SHOWERS WILL
SPREAD SOUTHWARD ACROSS THE STATE WITH A COLD FRONT TODAY. A LOW
MOVING TO JUST NORTH OF THE ISLANDS WILL LIKELY BRING MORE UNSETTLED
WEATHER TO THE STATE THIS WEEKEND.

&&

.DISCUSSION...
THE LEADING EDGE OF A COLD FRONT HAS PASSED OVER KAUAI...OAHU...AND
MOLOKAI...AND IS APPROACHING MAUI AT THIS WRITING. IT SHOULD REACH
THE BIG ISLAND BY THIS AFTERNOON. CLOUDY SKIES AND NUMEROUS SHOWERS
ARE ACCOMPANYING THE FRONT AS IT MOVES SWIFTLY TO THE SOUTH. THE
SHOWERS ARE NOT THAT HEAVY HOWEVER...AND WILL TAPPER OFF DURING THE
COURSE OF THE DAY. THE SHOWERS HAVE IN FACT ALREADY DECREASED IN
NUMBER OVER KAUAI AND WILL SHORTLY DO SO OVER OAHU AND MOLOKAI. THE
FRONT WILL BE A WIND EVENT RATHER THAN A RAIN EVENT...WITH MODERATE
TO FRESH NORTH WINDS PERSISTING INTO TOMORROW.

PROGS SAY THAT A LOW CENTERED ABOUT 800 MILES TO THE NORTHEAST NEAR
32N150W WILL MOVE SOUTHWARD THEN WESTWARD...ENDING UP JUST NORTH OF
KAUAI SATURDAY. ANYTIME A LOW IS FORECAST TO BE CLOSE TO THE ISLANDS
THERE IS GREATER UNCERTAINTY IN WHAT WEATHER TO EXPECT. THIS IS
BECAUSE SMALL CHANGES IN THE POSITION OF THE LOW...IN THE ORDER OF
TENS OF MILES...CAN RESULT IN VASTLY DIFFERENT WEATHER FOR THE
ISLANDS.

FOR NOW...WE WILL STICK WITH A SOMEWHAT WET SCENARIO THIS WEEKEND
TAKING INTO ACCOUNT THE POSSIBILITY OF SHOWER BANDS ROTATING
COUNTERCLOCKWISE AROUND THE LOW AND ACROSS THE STATE. THERE IS ALSO
A CHANCE THAT CONVERGENT LOW LEVEL FLOW INTO THE LOW WILL FOCUS
SHOWER BANDS JUST ABOUT ANYWHERE IN THE STATE. ALSO...WITH COLD AIR
ALOFT THERE IS AN INCREASED CHANCE FOR THUNDERSTORMS TO DEVELOP...
ESPECIALLY OVER THE WEST END OF THE CHAIN AND OVER WATERS NORTH AND
NORTHWEST OF THE STATE. WILL HOLD OFF FORECASTING THUNDERSTORMS
UNTIL THERE IS GREATER EVIDENCE E THAT THEY WILL FORM.

THE LOW IS EXPECTED TO LIFT OUT TO THE NORTHEAST MONDAY. THIS WILL
ALLOW A SURFACE HIGH TO MOVE TO OUR NORTHWEST GIVING US DRIER
NORTHEAST TRADE WINDS DURING THE NEXT WORKWEEK.

&&

.MARINE...
THE LOW WILL PRODUCE A CAPTURED FETCH AIMED AT OUR NORTH SHORES.
THIS WILL RESULT IN A LARGE BUT RELATIVELY SHORT PERIOD NORTH SWELL
THAT WILL BUILD TONIGHT AND FRIDAY. THE SWELL COMBINED WITH THE
NORTH WINDS WILL PRODUCE STORMY CONDITIONS ALONG NORTH FACING
SHORES. SURF HEIGHTS WILL LIKELY REACH HIGH SURF ADVISORY LEVELS
ALONG BOTH NORTH AND EAST FACING SHORES.

THE NORTH SWELL AND WIND WAVES MAY ALSO PRODUCE MODERATE SURGES IN
NORTH FACING HARBORS SUCH AS THE KAHULUI AND HILO HARBORS BEGINNING
TONIGHT AND PERSISTING THROUGH SATURDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY FOR WATERS AROUND THE SMALLER ISLANDS
SPREADING TO ALL BUT THE PAILOLO CHANNEL TONIGHT.

&&

CRAIG

Nearby

Wind Advisories in Hawaii, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.